Georgia, 2017

Hail in Georgia, April 18, 2017

April 18, 2017 · NWS CHS · 1 event in 1 county or zone

Moderate instability ahead of a backdoor cold front led to a few stronger thunderstorms capable of producing hail over Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Moderate instability ahead of a backdoor cold front led to a few stronger thunderstorms capable of producing hail over Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 18, 2:58 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 18, 2:58 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
358 PM EDT Tue Apr 18 2017

.SYNOPSIS...
A backdoor cold front will settle into southern South Carolina
tonight then move north as a warm front Wednesday night.
Atlantic high pressure will prevail Thursday and Friday before a
frontal system approaches the region this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The pattern through this evening is fairly typical of this time
of year, with convection being driven mostly on the meso-scale
from the sea breeze, outflow boundaries and earlier differential
heating boundaries. Combined with a nearby wedge front which
looks to be near the or just into the NW tier of the region
will cause scattered to numerous convection N-NW zones, with
isolated to scattered coverage S-SE sections. For parts of the
area this is the first rainfall in almost 2 weeks, but for
others unfortunately the dry weather continues.

Thermodynamics are still not eye-popping according to the SPC
meso-analysis, but SBCAPE of 1500-2000 J/kg and LI's around -3
are certainly sufficient enough. While low level lapse rates are
around -8 to -9C/km, the mid level lapse rates are only -5.5C,
suggesting that storms will have a hard time gaining any
significant vertical strength. However, WBZ around 9-10K
supports a hail risk, and there has already been hail reported
in storms in Sun City of Beaufort County, as well as at the KCHS
airport. Any hail looks to be mainly sub-severe or smaller than
quarters. In addition there are DCAPE's around 600-800 J/kg and
inverted-V soundings, which indicate wind gusts of 35-45 mph in
stronger storms.

In addition, due to a sluggish storm motion at no more than 5-10
mph and pooling of moisture, locally heavy rains of 1-2 inches
will occur in the more persistent storms.

Coverage will be greatest along our far NW tier in the 50-60%
range in proximity to the wedge cold front, 20-40% most
elsewhere, except 20% or less at and near the immediate coast.
Deep convection will steadily wane with sunset with atmospheric
overturning within the nocturnal environment. However, with the
wedge front to sag closer to the Savannah River and modest
isentropic ascent to occur, isolated-scattered showers and a few
t-storms will persist during the late evening and overnight
across northern Charleston and Berkeley counties.

Some clearing south of the front, pre-existing low clouds north
of the front, and the pre-existing wet grounds from the rainfall
will support at least patchy fog across a good chunk of the CWFA
overnight. Condensation pressure deficits down near 10-20 mb
might be low enough to cause some dense fog, but with 1000 mb
geostrophic winds around 10 kt to limit this coverage.

Yet again our lowest temps will average well above normal,
generally in the lower and middle 60s, except a few upper 50s
far interior SE GA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: A stationary front will linger over the area while a
wedge of high pressure remains over the Midlands and north. The
pattern will place most of Southeast South Carolina and Southeast
Georgia on the warmer side of temps with afternoon highs peaking in
the low to mid 80s. Lingering moisture near the vicinity of the
stalled front could also give way to showers and perhaps a few
afternoon thunderstorms, especially over inland areas of Southeast
South Carolina. Expect most precip activity to end within an hour or
two of sunset. The stationary front should then lift north of the
area as a warm front late. Overnight lows will remain mild, ranging
around 60 inland to mid 60s closer to the coast.

Thursday: A wedge of high pressure will weaken inland, allowing a
warm front to lift north of the region by daybreak. Aloft, a broad
and somewhat flattened ridge of high pressure will persist over the
Southeast. The pattern should support temps that are a few degrees
warmer than the previous day, especially with less afternoon
convection. However, a few showers and/or thunderstorm can not be
ruled out over parts of Southeast South Carolina where a light
south/southeast wind pushes a seabreeze inland and encounters
slightly higher moisture levels characterized by PWATs near 1.25
inches. Convection should diminish quickly with sunset. Overnight
lows will remain mild, ranging in the low 60s inland to mid/upper
60s closer to the coast.

Friday: A low pressure system will track over the Great Lakes region
with a southward extending cold front that approaches the Southeast
late. Ahead of the front, mid/upper lvl ridging along with a
southwest sfc wind will help support warm temps and modest moisture
characterized by PWATS just above 1 inch. In general, afternoon
highs should peak in the mid/upper 80s over most areas. A few
locations could touch 90 degrees well inland. Given the modest
moisture supply and delayed forcing late, overall convection will be
limited during daylight hours. However, a few showers and/or
thunderstorms can not be ruled out during the afternoon/evening when
instability peaks, especially well inland.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Models still show inconsistencies in the long term. The 00Z GFS has
the cold front moving southward and becoming stationary over or
nearby our area Friday night into Saturday, then moving north as a
warm front Saturday night into Sunday while a cold front approaches
from the west and moving through Sunday night. The result is a
showery pattern. The 00Z ECMWF and Canadian don't have the first
cold front making it to our area, keeping it well to our north. This
results in a warmer and a bit drier forecast. They do have the
second cold front approaching from the west on Sunday and moving
through Sunday night. The change is the Canadian jumped from the
GFS camp to the ECMWF camp. The synoptic pattern and climatology
seem to favor their output, so we trended the forecast more in this
direction. More refinements are expected.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Most of the valid 18Z TAF cycle will be VFR. However, there are
concerns for both nearby convection this afternoon/early evening
and for late night/Wednesday morning fog/stratus.

AT KCHS, ongoing convection and MVFR conditions will diminish
this afternoon, while at KSAV the inland moving sea breeze will
cause isolated TSRA to occur through the rest of the afternoon.

Although the best coverage of fog/stratus and IFR/LIFR conditions
are likely further inland late tonight into Wednesday morning,
chances are high enough for at least MVFR conditions to occur at
both TAF sites from 07-14Z Wednesday.

Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms Wednesday afternoon, especially at KCHS.

&&

.MARINE...
Tonight: The wedge front will sag into our SC waters, with
circulations masked somewhat by a 1038 mb high over eastern
Canada that bridges across the front. Even so, winds will
average SE at or below 10 kt south and back around to the E-NE
at or below 15 kt north. Seas will hold in a fairly steady state
around 2 or 3 ft. Through this evening the vast majority of
convection will stay over land areas, but with the front in the
area and low level convergence, isolated-scattered t-storms
will occur during the late evening and overnight hours.

Wednesday: Winds/seas will remain well below Small Craft Advisory
levels as a stationary front hovers over or near the area. In
general, northeast winds around 5 kt will become southeast over
South Carolina waters. Elsewhere, southeast winds around 5 kt are
expected with perhaps some gusts up to 10 kt near Georgia coast.

Thursday through Sunday: Atlantic high pressure will dominate
the coastal waters, resulting in winds/seas that remain below
Small Craft Advisory levels. In general, south/southwest winds
should prevail with a slight backing wind component near the
coast during afternoon sea breeze circulations. Winds should be
no higher than 15 kt. Seas will slowly build to 2-4 ft into the
weekend, highest offshore.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Apr 18, 2:26 AM EST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
326 AM EDT Tue Apr 18 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ047>051-
190730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
326 AM EDT Tue Apr 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ040-042>045-052-190730-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Tidal Berkeley-
326 AM EDT Tue Apr 18 2017

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and Tonight.

Heavy Rain: Scattered to numerous showers and thunderstorms
could impact interior Southeast South Carolina this afternoon
and evening. These storms will be very slow moving and capable
of producing localized rain amounts in excess of 2 inches in a very
short time. Minor flooding of low lying and poor drainage areas will
be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Apr 18, 2:23 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
323 PM EDT TUE APR 18 2017

SCZ044-045-050-052-182000-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
323 PM EDT TUE APR 18 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...

At 323 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Charleston Airport, or over I-26/i-526
Interchange, moving north at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Charleston, North Charleston, Summerville, Goose Creek, Hanahan,
Middleton Place, Naval Weapons Station Charleston and I-26/i-526
Interchange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3279 7995 3284 8016 3307 8014 3300 7983
TIME...MOT...LOC 1923Z 195DEG 7KT 3289 8004

NED
Local storm report, Apr 18, 2:29 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT TUE APR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             1 ESE CHARLESTON AIRPOR 32.89N  80.03W
04/18/2017  E0.50 INCH       CHARLESTON         SC   NWS OFFICE

            DIME SIZED HAIL FELL AT THE NATIONAL WEATHER SERVICE
            OFFICE IN NORTH CHARLESTON.

&&

EVENT NUMBER CHS1700202

SPR
Local storm report, Apr 18, 2:35 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT TUE APR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 NNW PRITCHARDVILLE    32.27N  80.99W
04/18/2017  E1.00 INCH       BEAUFORT           SC   PUBLIC

            QUARTER SIZE HAIL REPORTED ON BILTMORE DR IN SUN CITY

&&

EVENT NUMBER CHS1700203

CB
Special weather statement, Apr 18, 2:47 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston SC
347 PM EDT TUE APR 18 2017

SCZ043-048-049-182015-
Coastal Colleton-Beaufort-Inland Colleton-
347 PM EDT TUE APR 18 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...

At 347 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near White Hall, or near Yemassee, moving south
at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3275 8062 3258 8065 3260 8072 3265 8084
      3276 8078
TIME...MOT...LOC 1947Z 003DEG 7KT 3269 8074

NED
Special weather statement, Apr 18, 3:00 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
400 PM EDT TUE APR 18 2017

SCZ044-182030-
Dorchester-
400 PM EDT TUE APR 18 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER COUNTY...

At 400 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Middleton Place, moving northwest at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
North Charleston, Summerville and Middleton Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3291 8010 3286 8017 3287 8018 3284 8021
      3289 8035 3300 8019
TIME...MOT...LOC 2000Z 128DEG 8KT 3291 8021

NED
Special weather statement, Apr 18, 3:52 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
452 PM EDT TUE APR 18 2017

GAZ101-182115-
Effingham-
452 PM EDT TUE APR 18 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY...

At 451 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Springfield. THIS STORM WAS nearly
stationary.

  HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Springfield, Guyton, Pineora, Stillwell and Marlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3240 8151 3249 8129 3234 8121 3223 8141
TIME...MOT...LOC 2051Z 034DEG 3KT 3240 8134

NED

The radar

The Charleston,SC radar (KCLX), 53 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Effingham

When
April 18, 4:43 PM EST to 4:44 PM EST
Where
Effingham County, 0.9 mi NW of Marlow
Measured
1 in hail
Reported by
Public
Coordinates
32.280, -81.390

The public reported quarter size hail at a business on State Route 17 in Pineora, GA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693595.